Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Birmingham, AL

March 7, 2005Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2005, 7:53 PM CST for Macon County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 7:53 PM CST (01:53 UTC)
Expired
Mar 7, 2005, 8:45 PM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Macon County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 4:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 080154
SVRBMX
ALC087-080245-
/O.NEW.KBMX.SV.W.0049.050308T0153Z-050308T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 845 PM CST

* AT 750 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF NOTASULGA TO 18 MILES
  SOUTHWEST OF MILSTEAD...OR ALONG A LINE EXTENDING FROM 12 MILES
  SOUTH OF DADEVILLE TO 9 MILES SOUTHEAST OF MONTGOMERY...AND MOVING
  EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUSKEGEE AND NOTASULGA BY 805 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3258 8577 3245 8592 3243 8601 3231 8594
      3226 8584 3225 8545 3251 8545

$$
1 follow-up statement
000 
WWUS54 KBMX 080207
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST MON MAR 7 2005

ALC087-080245-
/O.CON.KBMX.SV.W.0049.000000T0000Z-050308T0245Z/
MACON AL-
806 PM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CST FOR MACON
COUNTY...

AT 803 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES WEST OF NOTASULGA TO MILSTEAD TO
SHORTER...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
TUSKEGEE TO 11 MILES WEST OF TUSKEGEE TO 16 MILES SOUTHWEST OF
TUSKEGEE...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HARDAWAY BY 810 PM CST
  FORT DAVIS...TUSKEGEE AND NOTASULGA BY 815 PM CST
  SOCIETY HILL BY 835 PM CST

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS


LAT...LON 3230 8588 3228 8592 3235 8599 3242 8601
      3245 8599 3245 8589 3249 8587 3250 8588
      3250 8581 3258 8580 3259 8570 3249 8549
      3250 8544 3224 8544 3224 8586

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:02 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 7, 3:02 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CST MON MAR 7 2005

.SYNOPSIS...

REALLY A MAJOR OVERHAUL TO BOTH THE SHORT AND LONG RANGE THIS
UPDATE...SCALED BACK THE SEVERE THREAT IN THE SHORT TERM...ALONG
WITH ADDING STRONG WINDS TO TOMORROW.  IN THE MEDIUM LONG RANGE...
ADJUSTED TEMPT OUT THROUGH THURSDAY...AND THE WHOLE 9 YARDS FOR
OTHER VARIABLES.

FIRST CONCERN IT THE POTENTIAL OF SEVERE WEATHER THIS EVENING.
STILL LOOKS LIKE A VERY MARGINAL EVENT AND WOULD BE CONFINED TO THE
VICINITY OF THE COLD FRONT AS IT TRAVERSES THE STATE BETWEEN 00Z
AND MIDNIGHT.  DEW POINTS HAVE JUST NOR REACHED THE MIDDLE 50S IN
CENTRAL ALABAMA...AND CLOUDS/RAIN HAS VIRTUALLY NEGATED ANY
DESTABILIZATION.  FORECAST SOUNDINGS SHOW ABUNDANT MOISTURE...IF
NOT SATURATION THROUGHOUT THE ATMOSPHERIC COLUMN WHICH SHOULD LIMIT
THE POTENTIAL FOR HAIL AND WIND.  HOWEVER...IF SOME WINDS ARE ABLE
TO BE TRANSPORTED TO THE SURFACE FROM ALOFT...THERE COULD BE A WIND
THREAT...BUT THEY SHOULNT BE ENHANCED BY DRY AIR.  NEWEST SWODY1
FROM THE SPC STILL HIGHLIGHTS THIS THREAT.  I HAVE MY DOUBTS.

IN THE WAKE OF THE FRONT...STRONG WINDS ARE EXPECTED AS WELL.
GRADIENT WINDS ON THE ORDER OF 10 TO 20 MPH...WITH GUSTS IN EXCESS
OF 25 MPH ARE EXPECTED BEHIND THE FRONT...THROUGH ABOUT MIDDAY
TOMORROW.  WILL HOLD OFF ON THE ISSUANCE OF A LAKE WIND ADVISORY
UNTIL THE THREAT OF SEVERE WEATHER IS EXTINCT.  EXPECTING ANY
THUNDER AFTER MIDNIGHT...REALLY ONLY CONFINED TO THE SOUTHEAST.

.SHORT TERM...OVERNIGHT SEVERE/WIND AND TOMORROWS WIND CONCERNS
DISCUSSED EARLIER.  OTHERWISE...CONDITIONS WILL IMPROVE TOMORROW
AFTERNOON...WITH WINDS BECOMING LIGHT BY SUNSET.  THE COOLER
TEMPERATURES WILL MOVE IN OVERNIGHT AS RADIATIONAL PARAMETERS
BECOME FAVORABLE.

.LONG TERM...MAIN CONCERN AFTER MIDWEEK IS THE COMBINATION OF
TEMPERATURES IN THE 30S (CURRENTLY MOSTLY ABOVE FREEZING) AND A
CHANCE OF PRECIPITATION.  THE TRACK OF THE SURFACE LOW VARIES FROM
ALONG THE NORTHERN GULF...TO NEAR NASHVILLE WITH THIS SYSTEM...SO
ONCE AGAIN AM VERY HESITANT ABOUT INTRODUCING THE S WORD INTO
THE FORECAST.   AFTER THAT...GRADUAL WARMING IS EXPECTED EACH DAY
WITH A NICE LOOKING WEEKEND AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  50  28  53 / 100  20  10  30
ANNISTON    43  50  30  53 / 100  20  10  20
BIRMINGHAM  44  52  32  54 / 100   0  10  30
TUSCALOOSA  45  54  34  54 / 100   0  10  30
CALERA      45  54  34  55 / 100   0  10  30
AUBURN      48  53  33  57 / 100  20  10  20
MONTGOMERY  48  54  34  58 / 100   0  10  20
TROY        49  56  34  58 / 100  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, Mar 7, 1:32 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST MON MAR 7 2005

ALZ011>015-017>050-081300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
132 PM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  A SQUALL LINE WILL LIKELY MOVE INTO
WEST ALABAMA THIS EVENING AND MOVE RAPIDLY EASTWARD. STRONG WINDS
ALOFT MAY EXTEND DOWN TO THE SURFACE ALONG PORTIONS OF THE SQUALL
LINE...PRODUCING DAMAGING WINDS.  THE BEST CHANCE OF SEVERE
THUNDERSTORM WINDS WILL BE WEST OF INTERSTATE 65 AND SOUTH OF
INTERSTATE 85. THE SQUALL LINE SHOULD BE EAST OF AREA BY 300
AM CST.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

ON TUESDAY...BRISK NORTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED
BEHIND THE COLD FRONT...WITH GUSTS UP TO 30 MPH AT TIMES.  A LAKE
WIND ADVISORY WILL LIKELY BE ISSUED FOR TUESDAY.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Mar 7, 5:46 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     YORK                    32.50N 88.30W
03/07/2005                   SUMTER             AL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN YORK.

&&

JSS
Local storm report, Mar 7, 6:19 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     DEMOPOLIS               32.50N 87.83W
03/07/2005  61 MPH           MARENGO            AL   BROADCAST MEDIA

            WIND GUST OF 61 MPH MEASURED BY WEATHERNET SITE.

&&

KLOREK
Local storm report, Mar 7, 6:40 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     LIVINGSTON              32.60N 88.19W
03/07/2005                   SUMTER             AL   EMERGENCY MNGR

            EMA REPORTS TREES DOWN ALONG CR 13 AND STATE HWY 28 EAST
            AROUND LIVINGSTON.

&&

JSS
Local storm report, Mar 7, 6:55 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GREENSBORO              32.70N 87.59W
03/07/2005                   HALE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AND POWER OUTAGES ACROSS THE
            COUNTY...MOSTLY AROUND GREENSBORO.

&&

JSS
Local storm report, Mar 7, 7:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     10 E SELMA              32.42N 86.86W
03/07/2005                   DALLAS             AL   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 14 EAST NEAR BURNSVILLE.

&&

JSS
Local storm report, Mar 7, 7:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N SELMA               32.43N 87.03W
03/07/2005                   DALLAS             AL   LAW ENFORCEMENT

            TREES BLOCKING BELLY CREEK CHURCH ROAD.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:13 PM CSTSevere Thunderstorm WarningBMXPerry106 min
Mar 7, 6:16 PM CSTSevere Thunderstorm WarningBMXBibb104 min
Mar 7, 6:29 PM CSTSevere Thunderstorm WarningBMXDallas46 min
Mar 7, 6:45 PM CSTSevere Thunderstorm WarningBMXChilton108 min
Mar 7, 6:52 PM CSTSevere Thunderstorm WarningBMXAutauga112 min
Mar 7, 6:59 PM CSTSevere Thunderstorm WarningBMXTalladega92 min
Mar 7, 7:04 PM CSTSevere Thunderstorm WarningBMXLowndes56 min
Mar 7, 7:10 PM CSTSevere Thunderstorm WarningBMXCoosa105 min
Mar 7, 7:16 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery44 min
Mar 7, 7:24 PM CSTSevere Thunderstorm WarningBMXMontgomery66 min
Mar 7, 7:33 PM CSTSevere Thunderstorm WarningBMXClay89 min
Mar 7, 7:35 PM CSTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 7, 7:58 PM CSTSevere Thunderstorm WarningBMXChambers103 min
Mar 7, 8:06 PM CSTSevere Thunderstorm WarningBMXLee54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.